Alert archive / Utah / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 6, NWS Salt Lake City, UT

June 1, 2019Box Elder County, Davis County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 1, 2019, 9:17 PM MDT for Box Elder County, Davis County, Tooele County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 9:17 PM MDT (03:17 UTC)
Expired
Jun 1, 2019, 9:45 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Box Elder County, UT, Davis County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 51 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

321 
WUUS55 KSLC 020317
SVRSLC
UTC003-011-045-020345-
/O.NEW.KSLC.SV.W.0006.190602T0317Z-190602T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
917 PM MDT SAT JUN 1 2019

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Box Elder County in northern Utah...
  West central Davis County in northern Utah...
  Northeastern Tooele County in northern Utah...

* Until 945 PM MDT

* At 915 PM MDT, a severe thunderstorm was located near Delle, or 15 
  miles northwest of Grantsville, moving northeast at 15 mph. 60 mph 
  winds were observed along I-80 north of the Stansbury Mountains.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees as well as 
           strong crosswinds along I-80 and on The Great Salt Lake.

* Locations impacted include...
  Delle, The Great Salt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4064 11250 4072 11284 4107 11269 4098 11229
TIME...MOT...LOC 0315Z 203DEG 13KT 4076 11265 

HAIL...<.75IN
WIND...60MPH
 
$$

Bonnette
1 follow-up statement
527 
WWUS55 KSLC 020342
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
942 PM MDT SAT JUN 1 2019

UTC003-011-045-020351-
/O.EXP.KSLC.SV.W.0006.000000T0000Z-190602T0345Z/
Box Elder UT-Davis UT-Tooele UT-
942 PM MDT SAT JUN 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOX ELDER...WEST
CENTRAL DAVIS AND NORTHEASTERN TOOELE COUNTIES WILL EXPIRE AT 945 PM
MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible.

LAT...LON 4064 11250 4072 11284 4107 11269 4098 11229
TIME...MOT...LOC 0341Z 270DEG 13KT 4085 11260 

$$

Bonnette

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:30 PM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jun 1, 3:30 PM MDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
330 PM MDT Sat Jun 1 2019

.SYNOPSIS...A slow moving upper level system will continue to
gradually shift eastward through early next week. This will bring
a warming trend to Utah.

&&

.SHORT TERM (Through 00Z Wednesday)...An upper level low continues
to gradually cut off from the mean flow over central California
this afternoon. Ahead of this low, relatively strong southwesterly
flow continues in the mid-levels. With temperatures reaching to
the mid-70s in most valley locations across northern and central
Utah, somewhere around 500 J/kg of MLCAPE has developed. This
combined with deep layer shear around 30-40kts has allowed a few
isolated thunderstorms to develop. One storm in particular, near
Strawberry Reservoir, has managed to maintain rotation for at
least an hour. Outside of a storm or two capitalizing on terrain
enhancement of localized vorticity pools, expect most storms to
remain more pulse-based in nature.

The only exception may be storms closer to a wave shifting north
across eastern Nevada. More forcing for organized convection
exists in this area...but the threat area is largely confined
outside of the CWA. A few storms may sneak into far western Utah
through this evening.

The upper level low will continue to gradually fill Sunday. Expect
another round of mainly terrain based convection across the state.
By Monday...the upper level low is expected to continue to weaken
and begin gradually shifting eastward across the Desert Southwest.
Another round of convection, mainly tied to the terrain can be
expected Monday afternoon and evening as well as Tuesday afternoon
and evening.

Temperatures will be on the rise...remaining near normal through
the short term forecast period.

.LONG TERM (After 00Z Wednesday)...The filling trough from earlier
in the week will continue a downstream translation Tuesday night,
this in advance of a more energetic trough that will likely impact
the area leading into next weekend. Short wave ridging will build
between to two features beginning Wednesday, with a strengthening
southwest flow aloft replacing that for the late week period.
Sensibly, the mid/late week period will be trending warmer (some 5-7
degrees above climo by Thu), and dry conditions will prevail (though
still can't rule out largely isolated terrain based convection
diurnally, focused north).

Model inconsistencies continue to exist regarding the northern
branch trough evolution as it amplifies south into the northern
Great Basin Friday on. Regardless of this, strengthening pre-frontal
winds are expected to develop across either much, or all of the area
Friday. That said, strength and significance are dependent on
frontal timing and net trough amplification. The resultant cool down
in the post frontal environment, the same. Leaning towards a
somewhat more amplified solution attm, primarily due to the
advertised energy of the upstream jet, and bulk of ensemble
solutions pointing towards those signals.

&&

.AVIATION...Thunderstorm buildups are anticipated to increase near
the southern/eastern gates late this afternoon prior to lifting
north toward the terminal. A 30% chance exists that thunderstorms
will directly impact the terminal during the early evening hours,
while a 50% chance exists that gusty erratic winds will switch the
prevailing northwest winds in place. VFR conditions are expected to
be maintained.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Merrill/Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Jun 1, 6:12 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
612 PM MDT SAT JUN 1 2019

UTZ004-008-010-020100-
Wasatch Mountains South of I-80 UT-Wasatch Plateau/Book Cliffs UT-
Southern Wasatch Front UT-
612 PM MDT SAT JUN 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UTAH COUNTY UNTIL 700 PM
MDT...

At 612 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Woodland Hills, or 11 miles east of
Payson...moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Provo, Spanish Fork, Springville, Mapleton, Salem, Woodland Hills,
Palmyra and Lake Shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 3995 11142 3994 11159 4023 11177 4028 11139
TIME...MOT...LOC 0012Z 176DEG 20KT 3999 11152

Bonnette
Special weather statement, Jun 1, 6:57 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
657 PM MDT SAT JUN 1 2019

UTZ003-005-020130-
Great Salt Lake Desert and Mountains UT-
Salt Lake and Tooele Valleys UT-
657 PM MDT SAT JUN 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TOOELE COUNTY UNTIL
730 PM MDT...

At 656 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 13 miles southwest of Grantsville...moving north
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Grantsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4045 11242 4040 11261 4040 11274 4069 11276
      4068 11243
TIME...MOT...LOC 0056Z 183DEG 13KT 4046 11265

Bonnette
Special weather statement, Jun 1, 7:24 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
724 PM MDT SAT JUN 1 2019

UTZ005-020200-
Great Salt Lake Desert and Mountains UT-
724 PM MDT SAT JUN 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOOELE COUNTY UNTIL
800 PM MDT...

At 723 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 20 miles southwest of Vernon, or 21 miles south
of Dugway...moving north at 10 mph.

Half inch hail will be possible.

Locations impacted include...
Dugway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 3991 11261 3992 11289 4023 11294 4023 11257
TIME...MOT...LOC 0123Z 184DEG 8KT 3995 11280

Bonnette
Special weather statement, Jun 1, 7:42 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
742 PM MDT SAT JUN 1 2019

UTZ005-020215-
Great Salt Lake Desert and Mountains UT-
742 PM MDT SAT JUN 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TOOELE COUNTY UNTIL
815 PM MDT...

At 740 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles southwest of Knolls, or 35 miles east of
Wendover...moving northeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Interstate 80 between mile posts 30 and 50, Knolls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4051 11333 4059 11353 4090 11331 4080 11307
TIME...MOT...LOC 0140Z 209DEG 6KT 4062 11337

Bonnette
Special weather statement, Jun 1, 7:54 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
754 PM MDT SAT JUN 1 2019

UTZ005-020245-
Great Salt Lake Desert and Mountains UT-
754 PM MDT SAT JUN 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOOELE COUNTY UNTIL
845 PM MDT...

At 753 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles west of Dugway...moving northeast at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Dugway, Dugway Proving Grounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized street flooding. Do not drive your vehicle through flooded
roadways.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4001 11288 4019 11302 4055 11305 4039 11253
      4001 11269
TIME...MOT...LOC 0153Z 203DEG 13KT 4021 11289

Bonnette
Special weather statement, Jun 1, 8:20 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
820 PM MDT SAT JUN 1 2019

UTZ005-020245-
Great Salt Lake Desert and Mountains UT-
820 PM MDT SAT JUN 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 845
PM MDT...

At 820 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles southeast of Clive, or 24 miles west of
Grantsville...moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Clive and Delle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4054 11305 4064 11318 4091 11302 4074 11265
      4041 11265
TIME...MOT...LOC 0220Z 192DEG 15KT 4059 11294

Bonnette

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:08 PM MDTSpecial Weather StatementSLCJuab52 min
Jun 1, 6:10 PM MDTSpecial Weather StatementSLCJuab50 min
Jun 1, 6:12 PM MDTSpecial Weather StatementSLCUtah48 min
Jun 1, 6:57 PM MDTSpecial Weather StatementSLCTooele33 min
Jun 1, 7:24 PM MDTSpecial Weather StatementSLCJuab36 min
Jun 1, 7:42 PM MDTSpecial Weather StatementSLCTooele33 min
Jun 1, 7:54 PM MDTSpecial Weather StatementSLCTooele51 min
Jun 1, 8:13 PM MDTSevere Thunderstorm WarningSLCTooele32 min
Jun 1, 8:20 PM MDTSpecial Weather StatementSLCTooele25 min
Jun 1, 9:21 PM MDTSpecial Weather StatementSLCBox Elder39 min
Jun 2, 1:10 PM MDTSpecial Weather StatementSLCCache35 min
Jun 2, 1:20 PM MDTSevere Thunderstorm WarningSLCCache, Rich25 min
Jun 2, 2:16 PM MDTSpecial Weather StatementSLCMorgan44 min
Jun 2, 2:23 PM MDTSpecial Weather StatementSLCRich52 min
Jun 2, 2:57 PM MDTSpecial Weather StatementSLCMorgan48 min
Jun 2, 3:14 PM MDTSpecial Weather StatementSLCRich46 min
Jun 2, 3:30 PM MDTSpecial Weather StatementSLCMillard30 min
Jun 2, 3:55 PM MDTSpecial Weather StatementSLCCache35 min
Jun 2, 5:16 PM MDTSpecial Weather StatementSLCUtah29 min
Jun 2, 5:43 PM MDTSpecial Weather StatementSLCUtah32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.